Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Columbia, SC

May 10, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 8:33 PM EDT for Burke County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 8:33 PM EDT (00:33 UTC)
Expired
May 10, 2008, 9:09 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:43 PM EDTHAIL 110 W Waynesboro, GA
May 10, 8:43 PM EDTHAIL 18 W Waynesboro, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:10 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 110033
SVRCAE
GAC033-110130-
/O.NEW.KCAE.SV.W.0045.080511T0033Z-080511T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 930 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES WEST OF WAYNESBORO...AND MOVING EAST AT
  30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO AND GIRARD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
      3320 8176 3317 8177 3314 8174 3309 8161
      3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0033Z 266DEG 29KT 3309 8229

$$
2 follow-up statements
000 
WWUS52 KCAE 110051
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EDT SAT MAY 10 2008

GAC033-110130-
/O.CON.KCAE.SV.W.0045.000000T0000Z-080511T0130Z/
BURKE GA-
850 PM EDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR BURKE COUNTY...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF WAYNESBORO...MOVING
EAST AT 35 MPH.

THE FIRE DEPARTMENT IN GOUGH REPORTED QUARTER SIZE HAIL AT 8:43 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WAYNESBORO AND GIRARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
      3320 8176 3317 8177 3314 8174 3309 8161
      3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0050Z 265DEG 32KT 3310 8208

$$
000 
WWUS52 KCAE 110109
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT MAY 10 2008

GAC033-110118-
/O.CAN.KCAE.SV.W.0045.000000T0000Z-080511T0130Z/
BURKE GA-
908 PM EDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY HAS BEEN 
CANCELLED.  THE STORM HAS DIMINISHED BELOW SEVERE LIMITS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
      3320 8176 3317 8177 3314 8174 3309 8161
      3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0108Z 265DEG 32KT 3310 8189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:43 PM EDT, 50 minutes earlier.

Area forecast discussion, May 10, 7:43 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL
OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT,
THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD
FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE
WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
TORNADO WATCH CONTINUES THROUGH 01Z ACROSS THE SRN PORTION OF THE
CWA THIS AFTERNOON/EVENING. OBS INDICATE THAT BEST INSTABILITY AND
MOISTURE CONVERGENCE ACROSS THIS REGION THROUGH THE
AFTERNOON/EVENING. 88D REGIONAL COMPOSITE SHOWS TSRA HAVE BEEN
DEVELOPING FOR A COUPLE OF HOURS AND ARE BEGINNING TO APPROACH THE
SRN PORTION OF THE CSRA. AREA REMAINS UNDER A SLIGHT RISK THROUGH
THE NIGHT...BUT ON SUN AREA HAS BEEN PLACED IN A MODERATE RISK FOR
SEVERE THUNDERSTORMS. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE
TO BUILD SWD INTO THE REGION OVERNIGHT...YET BOUNDARY WILL REMAIN
ALONG/NR THE SAVANNAH RIVER. ON SUN...BOTH NAM/GFS INDICATE THAT
BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY
AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE
AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID
MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE
POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST.
THREAT WILL BE HIGHEST ACROSS THE CSRA REGION LATE TONIGHT/EARLY
SUN THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN
EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL
POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH
THE PERIOD.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL
SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION
SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION
LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON
MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA.
GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO
CONSENSUS THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS
CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER
TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES
MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES
EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM
THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL
INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND
PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE
SOUTH.

|&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...

THUNDERSTORMS APPEAR TO BE WEAKENING ALONG FRONTAL BOUNDARY
LOCATED ACROSS THE SOUTHERN MIDLANDS. THIS FRONT WILL REMAIN A
FOCUS FOR CONVECTION. MODELS SHOW ISENTROPIC LIFT DEVELOPING LATE
TONIGHT ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY
TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AFTER
MIDNIGHT...MAINLY IN THE CSRA THEN SPREAD NORTH TOWARD CAE. A COLD
FRONT WILL APPROACH THE REGION DURING THE MORNING AND MOVE THROUGH
IN THE AFTERNOON. SOUNDING ANALYSIS INDICATES STRONG SHEAR AND
STRONG INSTABILITY AHEAD OF THE COLD FRONT. THEREFORE...RISK OF
SEVERE THUNDERSTORMS APPEARS MODERATE. MIXING AHEAD OF FRONT WILL
RESULT IN STRONG SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS
TO NEAR 30 KTS POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE
MORNING DUE TO WARM FRONT IN THE AREA AND INCREASING LOW LEVEL
MOISTURE...BUT ONCE MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD
SEE BRIEF IFR CONDITIONS IN ANY THUNDERSTORMS THOUGH.

OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 10, 6:27 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EDT SAT MAY 10 2008

SCZ015-016-020>022-026>029-031-037-038-112230-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
627 PM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG
AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT...TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-063>065-077-SCZ018-025-030-035-036-041-112230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-BAMBERG-
627 PM EDT SAT MAY 10 2008

...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND
NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 4:20 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             COPE                    33.37N 80.96W
05/10/2008  E1.25 INCH       ORANGEBURG         SC   PUBLIC

            EVENT OCCURRED AROUND 405 PM

&&

HC
Local storm report, May 10, 4:20 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE COLUMBIA SC

420 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0410 PM     HAIL             COPE                    33.37N 80.96W

05/10/2008  E1.25 INCH       ORANGEBURG         SC   PUBLIC

            EVENT OCCURRED AROUND 405 PM

&&

HC
Local storm report, May 10, 4:30 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             BRANCHVILLE             33.25N 80.82W
05/10/2008  E0.75 INCH       ORANGEBURG         SC   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN BRANCHVILLE.

&&

VAUGHAN
Local storm report, May 10, 5:42 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 NW DENMARK            33.33N 81.15W
05/10/2008  E0.88 INCH       BAMBERG            SC   PUBLIC

            NICKEL SIZE HAIL REPORTED AT CONVENIENCE STORE.

&&

VAUGHAN
Local storm report, May 10, 6:02 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 SE SPRINGFIELD        33.49N 81.27W
05/10/2008  E0.88 INCH       ORANGEBURG         SC   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF HWY 3
            AND HWY 4.

&&

VAUGHAN
Local storm report, May 10, 6:19 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 NE WINDSOR            33.50N 81.49W
05/10/2008  E0.75 INCH       AIKEN              SC   PUBLIC

            PENNY SIZE HAIL REPORTED BY CONVENIENCE STORE.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:54 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond40 hr
May 11, 4:57 AM EDTSevere Thunderstorm WarningCAELincoln18 min
May 11, 7:04 AM EDTSevere Thunderstorm WarningCAEBurke71 min
May 11, 7:15 AM EDTTornado WarningCAEBurke30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.